Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irreducibility of the $(-1)$-classes on smooth rational surfaces

Author: Mustapha Lahyane
Journal: Proc. Amer. Math. Soc. 133 (2005), 2219-2224
MSC (2000): Primary 14J26; Secondary 14F05
Published electronically: March 14, 2005
MathSciNet review: 2138862
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a characterization for a $(-1)$-divisor $D$ on a smooth rational surface $X$ to be irreducible under the assumption that an anticanonical divisor $-K_X$ of $X$ is nef. Here $-K_X$ is nef means $K_X . C \leq 0$ for every effective divisor $C$ on $X$, and a $(-1)$-divisor $D$ is a divisor such that the two numerical conditions $D^2 =-1=D.K_X$ hold.

As an application we give explicit examples of blowing up the projective plane at nine points infinitely near such that the obtained surface has an infinite number of $(-1)$-curves. A $(-1)$-curve is a smooth rational curve of self-intersection $-1$.

References [Enhancements On Off] (What's this?)

  • 1. W. Barth, C. Peters, A. Van de Ven, Compact Complex Surfaces. Berlin, Springer (1984). MR 0749574 (86c:32026)
  • 2. B. Harbourne, Private communication.
  • 3. B. Harbourne, Rational surfaces with $K^{2}>0$, Proceedings of the American Mathematical Society, Volume 124, Number 3, March 1996. MR 1307526 (96f:14045)
  • 4. B. Harbourne, Anticanonical rational surfaces, Transactions of the American Mathematical Society, Volume 349 (1997), Number 3, 1191-1208. MR 1373636 (97f:14007)
  • 5. R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, Springer Verlag (1977). MR 0463157 (57:3116)
  • 6. M. Nagata, On rational surfaces, II, Mem. Coll. Sci. Univ. Kyoto, Ser. A Math. 33 (1960), 271-293. MR 0126444 (23:A3740)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14J26, 14F05

Retrieve articles in all journals with MSC (2000): 14J26, 14F05

Additional Information

Mustapha Lahyane
Affiliation: Abdus Salam International Centre for Theoretical Physics, 34100 Trieste, Italy
Address at time of publication: Departamento de Àlgebra, Geometrìa y Topologìa, Facultad de Ciencias, 47005 Valladolid, Spain

Keywords: Smooth rational surfaces, anticanonical divisor, Hodge Index Theorem, points in general position, N\'eron-Severi group, blowing-up.
Received by editor(s): June 28, 2001
Received by editor(s) in revised form: October 15, 2003
Published electronically: March 14, 2005
Additional Notes: The author was partially supported by a postdoctoral fellowship at the International Centre for Theoretical Physics (Trieste, Italy) and a Marie Curie grant number HPMD-GH-01-00097-01 at the department of “Álgebra, Geometría y Topología” of Valladolid University (Valladolid, Spain).
Dedicated: This research is dedicated to my mother, Hnia Hamami
Communicated by: Michael Stillman
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society